Alert archive / Michigan / Beach Hazards Statements in 2020
Beach Hazards Statement 17, NWS Gaylord, MI
NWS Gaylord, MI issued this beach hazards statement at Sep 26, 2020, 3:36 PM EDT for 6 counties in Michigan. It took effect at Sep 27, 2020, 12:00 AM EDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Sep 26, 2020, 3:36 PM EDT (19:36 UTC)
- In effect from
- Sep 27, 2020, 12:00 AM EDT
- Expired
- Sep 27, 2020, 3:19 PM EDT
- In force
- 15 hr
- Issued by
- NWS Gaylord, MI
Counties Benzie County, MI, Charlevoix County, MI, Emmet County, MI, Leelanau County, MI, Mackinac County, MI, Manistee County, MI
The radar
The NCL Michigan radar (KAPX), 71 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -480 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
832 WHUS43 KAPX 261936 CFWAPX Coastal Hazard Message National Weather Service Gaylord MI 336 PM EDT Sat Sep 26 2020 MIZ016-020-025-031-095-096-098-099-270900- /O.NEW.KAPX.BH.S.0017.200927T0400Z-200927T2100Z/ Emmet-Leelanau-Benzie-Manistee-Western Mackinac-Eastern Mackinac- Beaver Island and surrounding islands-Charlevoix- 336 PM EDT Sat Sep 26 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH SUNDAY AFTERNOON... * WHAT...High wave action, strong currents, dangerous swimming conditions expected. * WHERE...Emmet, Leelanau, Benzie, Manistee, Charlevoix, Western and Eastern Mackinac Counties, as well as Beaver Island. * WHEN...From midnight EDT tonight through Sunday afternoon. * IMPACTS...High waves and strong currents will lead to dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Please check with your local authorities on potential beach closures. && $$
4 follow-up statements
005 WHUS43 KAPX 270115 CFWAPX Coastal Hazard Message National Weather Service Gaylord MI 915 PM EDT Sat Sep 26 2020 MIZ016-020-025-031-095-096-098-099-270915- /O.CON.KAPX.BH.S.0017.200927T0400Z-200927T2100Z/ Emmet-Leelanau-Benzie-Manistee-Western Mackinac-Eastern Mackinac- Beaver Island and surrounding islands-Charlevoix- 915 PM EDT Sat Sep 26 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON... * WHAT...High wave action, strong currents, dangerous swimming conditions expected. * WHERE...Emmet, Leelanau, Benzie, Manistee, Charlevoix, Western and Eastern Mackinac Counties, as well as Beaver Island. * WHEN...From midnight EDT tonight through Sunday afternoon. * IMPACTS...High waves and strong currents will lead to dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Please check with your local authorities on potential beach closures. && $$
740 WHUS43 KAPX 270800 CFWAPX Coastal Hazard Message National Weather Service Gaylord MI 400 AM EDT Sun Sep 27 2020 MIZ095-096-098-271600- /O.EXT.KAPX.BH.S.0017.000000T0000Z-200928T0400Z/ Western Mackinac-Eastern Mackinac- Beaver Island and surrounding islands- 400 AM EDT Sun Sep 27 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING... * WHAT...High wave action, strong currents, dangerous swimming conditions expected. * WHERE...Beaver Island and Lake Michigan beaches of Western and Eastern Mackinac County. * WHEN...Through this evening. * IMPACTS...High waves and strong currents will lead to dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Please check with your local authorities on potential beach closures. && $$ MIZ016-020-025-031-099-271600- /O.CON.KAPX.BH.S.0017.000000T0000Z-200927T2100Z/ Emmet-Leelanau-Benzie-Manistee-Charlevoix- 400 AM EDT Sun Sep 27 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS AFTERNOON... * WHAT...High wave action, strong currents, dangerous swimming conditions expected. * WHERE...Lake Michigan beaches of Leelanau, Emmet, Benzie, Manistee and Charlevoix Counties. * WHEN...Through this afternoon. * IMPACTS...High waves and strong currents will lead to dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Please check with your local authorities on potential beach closures. && $$
818 WHUS43 KAPX 271430 CFWAPX Coastal Hazard Message National Weather Service Gaylord MI 1030 AM EDT Sun Sep 27 2020 MIZ016-020-025-031-099-272100- /O.CON.KAPX.BH.S.0017.000000T0000Z-200927T2100Z/ Emmet-Leelanau-Benzie-Manistee-Charlevoix- 1030 AM EDT Sun Sep 27 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... * WHAT...High wave action, strong currents, dangerous swimming conditions expected. * WHERE...Lake Michigan beaches of Leelanau, Emmet, Benzie, Manistee and Charlevoix Counties. * WHEN...Through this afternoon. * IMPACTS...High waves and strong currents will lead to dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Please check with your local authorities on potential beach closures. && $$ MIZ095-096-098-272100- /O.CON.KAPX.BH.S.0017.000000T0000Z-200928T0400Z/ Western Mackinac-Eastern Mackinac- Beaver Island and surrounding islands- 1030 AM EDT Sun Sep 27 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...High wave action, strong currents, dangerous swimming conditions expected. * WHERE...Beaver Island and Lake Michigan beaches of Western and Eastern Mackinac County. * WHEN...Through this evening. * IMPACTS...High waves and strong currents will lead to dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Please check with your local authorities on potential beach closures. && $$
518 WHUS43 KAPX 271919 CFWAPX Coastal Hazard Message National Weather Service Gaylord MI 319 PM EDT Sun Sep 27 2020 MIZ016-020-025-031-099-272030- /O.CAN.KAPX.BH.S.0017.000000T0000Z-200927T2100Z/ Emmet-Leelanau-Benzie-Manistee-Charlevoix- 319 PM EDT Sun Sep 27 2020 ...BEACH HAZARDS STATEMENT IS CANCELLED... $$ MIZ095-096-098-272030- /O.CAN.KAPX.BH.S.0017.000000T0000Z-200928T0400Z/ Western Mackinac-Eastern Mackinac- Beaver Island and surrounding islands- 319 PM EDT Sun Sep 27 2020 ...BEACH HAZARDS STATEMENT IS CANCELLED... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 26, 1:43 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Sep 26, 1:43 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 143 PM EDT Sat Sep 26 2020 .UPDATE... Issued at 1103 AM EDT Sat Sep 26 2020 Sharp elevated instability gradient/elevated mixed layer laying out across the heart of northern lower Michigan this morning has resulted in some rather interesting weather. Thunderstorms have formed along this gradient, some of which have resulted in large hail (up to and a bit over an inch). Expect these storms to fade with time through early this afternoon, with focus for additional storm development centering to our west and northwest. These additional storms will likely build east and northeast as the instability gradient shifts further north. Still looking at the potential for more severe storms (mainly large hail) to target eastern upper and the tip of the mitt counties of northern lower late this evening. Will continue to monitor. && .NEAR TERM...(Today and Tonight) Issued at 427 AM EDT Sat Sep 26 2020 ...Periodic showers and thunderstorms through tonight... High Impact Weather Potential: Thunderstorm chances through today. Minimal chances for severe storms although SPC marginal risk extends across northern Lake Michigan. Pattern Synopsis/Forecast: A nearly zonal fast flow is in place across the northern CONUS this morning with upper jet streak energy punching into the northern lakes and short-wave energy digging into the northern Rockies. Weak surface low pressure is across central Lake Superior with a boundary that extends into central Wisconsin. Narrow low-mid level theta-e/instability axis ahead of the boundary has been weakening but edging eastward toward he northern/western part of the CWA throughout the night. Thin line of showers and thunderstorms outpacing the instability and shear are sliding through eastern Upper Michigan and the tip of the mitt early this morning. Storms were strong/severe earlier in the night particularly across the western U.P. and northern Wisconsin...supported by decent instability, advancing strong upper jet and associated effective bulk shear...but have been steadily weakening over the last couple of hours. Zonal flow pattern will start the process of buckling/amplifying today and tonight as short-wave energy digs across the northern Plains followed by a secondary strong wave and further amplification tonight into Sunday. Initial weak low pressure and surface boundary slips into the region today while stalling and further weakening. But a secondary surface low is expected to spin up across the upper Midwest and swing up across eastern Lake Superior. Details: Remaining showers and a few thunderstorms will be exiting across northern Lake Huron within the next few hours. Upstream modest instability axis slides overhead this morning into the afternoon. But overall larger scale forcing remains weak through much of the day. Can't completely rule out a few showers popping up through the day. But other than that, think much of today will be quiet overall...along with some sunshine, particularly across the southern half of the CWA. Another mild day as well with temps topping out in the upper 60s to lower 70s north of the bridge, and through the 70s south. Turns more active tonight as short-wave energy swings out of the Upper Midwest across Lake Superior into Ontario. Attending surface low pressure expected to spin up across Wisconsin and swing up through the U.P. into Ontario by Sunday morning. Increasing low level flow/moist convergence/QG-forcing for ascent across a developing warm front lifting into the northern lakes region should lead another round of showers and thunderstorms spreading up through the U.P. and northern third of the CWA mainly this evening. Although instability will be largely elevated, with very strong flow aloft/>60 knots 0-6Km bulk shear, a few severe storms containing large hail will be possible along with locally heavy rainfall. && .SHORT TERM...(Sunday through Monday) Issued at 427 AM EDT Sat Sep 26 2020 ...Showers Possible... High impact weather potential: Minimal. Primary forecast concerns/challenges: Pops and thunder chances. As low pressure continues to track by to our north Sunday morning, a weak cold front will move through early in the day taking any leftover showers along with it. Models are then hinting at a wave of low pressure forming along the front to our south which will lead to chances for afternoon showers. Instability looks to be in check at this point so will not include any thunder mention. Meanwhile, an upper level trough now evident on water vapor imagery spinning its wheels over northern Manitoba sinks southeastward and approaches northern Michigan later Monday. This system in combination with increasing over lake instability will increase rain shower chances. Slightly cooler Sunday but still unseasonably warm with highs ranging from the upper 60s north to the upper 70s southeast. Noticeably cooler Monday with highs ranging from the upper 50s to the mid 60s. Lows Sunday night in the mid 40s to low 50s. .LONG TERM...(Monday night through Friday) Issued at 427 AM EDT Sat Sep 26 2020 ...Showery and Cooler... High impact weather potential: Minimal. A large and strong upper level ridge extending from the western states northward all the way into northwest Canada will lead to downstream troughing across the Great Lakes. This is bad news for warm weather enthusiasts. Periodic upper level disturbances moving through the trough next week (and probably into next weekend as well) are expected to lead to showery conditions. In addition, as the trough deepens, increasingly cooler air will advect in leading to better chances for lake effect rain showers. Temperatures of a few degrees below normal to start the period will drop off to several degrees below normal by the end of the week when some spots will likely struggle to get out to the 40s for highs. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 140 PM EDT Sat Sep 26 2020 VFR conditions expected across the taf locations through Sunday morning as next batch of showers and lower cigs looks to stay to the north late this afternoon and overnight. More VFR conditions expected into Sunday morning. Low level wind shear expected across northern Michigan tonight. && .MARINE... Issued at 427 AM EDT Sat Sep 26 2020 Winds will be on the decrease this morning and all small craft advisories will be allowed to expire this morning. Winds will increase once again tonight with a new round of small craft advisories likely needed particularly on Lake Michigan. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...SMALL CRAFT ADVISORY until noon EDT Sunday for LMZ344>346. LS...NONE. && UPDATE...MB NEAR TERM...BA SHORT TERM...AS LONG TERM...AS AVIATION...MB MARINE...BA
Hazardous weather outlook, Sep 26, 3:32 PM EDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 332 PM EDT Sat Sep 26 2020 MIZ016>018-020>036-041-042-086>088-095>099-271200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 332 PM EDT Sat Sep 26 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Through tonight. Thunderstorms are expected to redevelop across northern Michigan later this afternoon and evening. A few strong to severe storms are possible, with large hail the main threat. Locally heavy rainfall is also possible. The greatest threat for severe storms will be north of M-32. Hazardous swimming conditions will develop tonight on the beaches of northern Lake Michigan. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous swimming conditions will continue Sunday on the beaches of northern Lake Michigan. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-271200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 332 PM EDT Sat Sep 26 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Through tonight. Thunderstorms are expected to redevelop across the northern Great Lakes later this afternoon and evening. A few strong to severe storms are possible, with large hail the main threat. The greatest threat for severe storms will be north of M-32. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Sep 26, 10:11 AM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1011 AM EDT SAT SEP 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 AM HAIL 3 W ANTRIM 44.88N 85.14W
09/26/2020 U1.25 INCH ANTRIM MI PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
&&
FEFLocal storm report, Sep 26, 10:42 AM EDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1042 AM EDT SAT SEP 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM HAIL 9 SSW GAYLORD 44.91N 84.74W
09/26/2020 M0.25 INCH OTSEGO MI OFFICIAL NWS OBS
&&
MBOGUTHLocal storm report, Sep 26, 11:50 AM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1150 AM EDT SAT SEP 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM HAIL 6 S GAYLORD 44.95N 84.67W
09/26/2020 M0.50 INCH OTSEGO MI NWS EMPLOYEE
NUMEROUS PEA SIZE HAIL, WITH A FEW EMBEDDED HAILSTONES TO
HALF AN INCH.
&&
MBOGUTHLocal storm report, Sep 26, 12:39 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1239 PM EDT SAT SEP 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL 9 SSE GAYLORD 44.91N 84.60W
09/26/2020 M1.00 INCH OTSEGO MI PUBLIC
&&
MBOGUTHLocal storm report, Sep 26, 2:55 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
255 PM EDT SAT SEP 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM HAIL MANCELONA 44.90N 85.06W
09/26/2020 E1.00 INCH ANTRIM MI PUBLIC
FACEBOOK POST WITH PICTURE OF QUARTER SIZE
HAIL IN MANCELONA.
&&
FEFLocal storm report, Sep 26, 3:00 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
300 PM EDT SAT SEP 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN 1 NW WATERS 44.91N 84.72W
09/26/2020 M1.31 INCH OTSEGO MI OFFICIAL NWS OBS
STORM TOTAL RAINFALL FROM 8AM TO 2PM.
0245 PM HEAVY RAIN 3 SSE GAYLORD 44.99N 84.66W
09/26/2020 M1.29 INCH OTSEGO MI MESONET
MESONET STATION DW3024 CASTLEWOOD DR;
GAYLORD.
0245 PM HEAVY RAIN SUTTONS BAY 44.98N 85.65W
09/26/2020 M1.07 INCH LEELANAU MI MESONET
MESONET STATION FW1418 SUTTONS BAY.
&&
FEFThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 12:51 AM EDT | Special Weather Statement | APX | Mackinac | 39 min |
| Sep 26, 2:20 AM EDT | Special Weather Statement | APX | Emmet | 40 min |
| Sep 26, 2:32 AM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Emmet | 32 min |
| Sep 26, 8:28 AM EDT | Special Marine Warning | APX | 32 min | |
| Sep 26, 8:29 AM EDT | Severe Thunderstorm Warning | APX | Benzie, Leelanau | 46 min |
| Sep 26, 9:21 AM EDT | Special Marine Warning | APX | 54 min | |
| Sep 26, 9:38 AM EDT | Severe Thunderstorm Warning | APX | Antrim, Grand Traverse, Kalkaska | 37 min |
| Sep 26, 10:03 AM EDT | Special Marine Warning | APX | 42 min | |
| Sep 26, 10:14 AM EDT | Severe Thunderstorm Warning | APX | Antrim, Otsego | 46 min |
| Sep 26, 11:37 AM EDT | Severe Thunderstorm Warning | APX | Antrim, Crawford, Montmorency, Oscoda, Otsego | 38 min |
| Sep 26, 12:16 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena, Montmorency, Oscoda | 29 min |
| Sep 26, 3:38 PM EDT | Small Craft Advisory | APX | 37 hr | |
| Sep 26, 6:04 PM EDT | Special Marine Warning | APX | 86 min |
Nearby
Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.